Tohoku Mathematical Journal

Toward the classification of higher-dimensional toric Fano varieties

Hiroshi Sato

Full-text: Open access


The purpose of this paper is to give basic tools for the classification of nonsingular toric Fano verieties by means of the notions of primitive collections and primitive relations due to Batyrev. By using them we can easily deal with equivariant blow-ups and blow-downs, and get an easy criterion to determine whether a given nonsingular toric variety is a Fano variety or not. As applications of these results, we get a toric version of a theorem of Mori, and can classify, in principle, all nonsingular toric Fano varieties obtained from a given nonsingular toric Fano variety by finite successions of equivariant blow-ups and blow-downs through nonsingular toric Fano varieties. Especially, we get a new method for the classification of nonsingular toric Fano varieties of dimension at most four. These methods are extended to the case of Gorenstein toric Fano varieties endowed with natural resolutions of singularities. Especially, we easily get a new method for the classification of Gorenstein toric Fano surfaces.

Article information

Tohoku Math. J. (2), Volume 52, Number 3 (2000), 383-413.

First available in Project Euclid: 3 May 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14M25: Toric varieties, Newton polyhedra [See also 52B20]
Secondary: 14J45: Fano varieties


Sato, Hiroshi. Toward the classification of higher-dimensional toric Fano varieties. Tohoku Math. J. (2) 52 (2000), no. 3, 383--413. doi:10.2748/tmj/1178207820.

Export citation


  • [1] D ABRAMOVICH, K MATSUKI AND S RASHID, A note on the factorization theorem of toric birational maps after Morelli and its toroidal extension, Tohoku Math J 51 (1999), 489-537
  • [2] V. V. BATYREV, Boundedness of the degree of higher-dimensional toric Fano varieties, Moscow Univ Mat Bull 37 (1982), 28-33
  • [3] V. V BATYREV, Dual polyhedra and mirror symmetry for Calabi-Yau hypersurfaces in toric varieties, Algebraic Geom 3 (1994), 493-535
  • [4] V V BATYREV, On the classification of smooth projective toric varieties, Tohoku Math J 43 (1991), 569 585
  • [5] V V BATYREV, On the classification of toric Fano 4-folds, Algebraic geometry, 9 J Math Sci (New York 94(1999), 1021-1050
  • [6] G EWALD, On the classification of toric Fano varieties, Discrete Comput. Geom 3 (1988), 49-5
  • [7] W FULTON, Introduction to Toric Varieties, Ann of Math Studies 131, Princeton Univ Press, 199
  • [8] P KLEINSCHMIDT, A classification of toric varieties with few generators, Aequationes Math 35 (1988), 254-266
  • [9] R KOELMAN, The number of moduli of families of curves on toric surfaces, Thesis, Univ Nijmegen, 199
  • [10] M KREUZERANDH SKARKE, On the classification of reflexive polyhedra, Comm Math Phys 185(1997), no 2, 495-508
  • [11] M KREUZERANDH SKARKE, Classification of reflexive polyhedra in three dimensions, Adv Theor. Mat Phys 2 (1998), no 4, 853-871
  • [12] R MORELLI, The birational geometry of toric varieties, J Algebraic Geom 5 (1996), 751-78
  • [13] T. ODA, Convex Bodies and Algebraic Geometry--An introduction to the theory of toric varieties, Erge Math Grenzgeb (3), Vol 15, Springer-Verlag, Berlin, Heidelberg, New York, London, Paris, Tokyo, 1988
  • [14] T ODA, Lectures on Torus Embeddings and Applications (Based on Joint Work with Katsuya Miyake), Tat Inst Fund Res. Lectures on Math and Phys 58, Springer, Berlin, Heidelberg, New York, 1978
  • [15] T ODA AND H S PARK, Linear Gale transforms and Gefand-Kapranov-Zelevinsky decompositions, Tohoku Math J 43 (1991), 375-399
  • [16] M REID, Decomposition of toric morphisms, in Arithmetic and Geometry, papers dedicated to I R Shafare vich on the occasion of his 60th birthday (M Artin and J Tate, eds), vol II, Geometry, Progress in Math 36, Birkhauser, Boston, Basel, Stuttgart, 1983, 395^18
  • [17] V E VOSKRESENSKIJ AND A A KLYACHKO, Toroidal Fano varieties and root systems, Math USSR-Iz 24 (1985), 221-244
  • [18] K WATANABE AND M WATANABE, The classification of Fano 3-folds with torus embeddings, Tokyo Math 5(1982), 37-48
  • [19] J. WLODARCZYK, Decomposition of birational toric maps in blow-ups and blow-downs, Trans Amer Mat Soc 349(1997), 373-411